Three prescription medications commonly prescribed for insomnia will now be required to carry boxed warnings by the FDA, due to serious and even fatal side effects. This new warning comes in the wake of nearly 70 reports over a 26-year period of sleepwalking and shockingly, “sleep-driving.”
The FDA made the announcement on April 30. The new black box warning applies to Ambien (zolpidem), Lunesta (eszopiclone), and Sonata (zaleplon).
In 40 of the cases reported, people taking these medications for sleep issues were involved in serious incidents that included near-drowning, firearms accidents, hypothermia, and frostbite among people who simply wandered outdoors on frigid nights. Twenty of the cases were fatal, and involved drowning, motor vehicle crashes, carbon monoxide poisoning, and possible suicide.
An article published several years ago in The Primary Care Companion for CNS Disorders also reported two people who murdered their spouses while under the influence of Ambien, and later claimed to have no memory of the incidents. That article noted that neither of them had any history of aggressive behavior.
Ambien, both in brand-name version and generic form, is the most commonly-prescribed medication for sleep disorders. Reported side effects include hallucinations, sensory distortion, amnesia, and “complex behaviors” that include sleepwalking and driving. For most people who are affected, these side effects last only a short time.
However, physicians have reported some patients who suffer hallucinations for hours after taking the drug. In one case, a 67-year-old woman who had taken Ambien and had no previous history of mental illness developed long-term paranoid delusions, believing that the FBI was spying on her and the psychiatrist who was assigned to evaluate her symptoms was out to kill her.
The number of incidents involving somnambulistic activity may actually be greater, as these events are rarely reported because those who have such experiences generally have no memory of them.
Interim FDA director Ned Sharpless notes that such incidents are rare, but serious. In a press statement, he said, “It’s important that patients and health care professionals are aware of the risks.” He also warned that “These incidents can occur after the first dose…and can occur in patients without any history of these behaviors, even at the lowest recommended doses.”
Although the FDA’s warning this week is the first time it has required a “black box” notification, it is not the first time that such concerns have been noted. A similar, less prominent warning was issued in 2007. Six years later, the FDA ordered drug makers to lower the recommended dosage for women, who appear to be more at risk for these side effects, and advised that male patients be prescribed a smaller dose. The FDA has also announced that it will continue to monitor incidents with sleep medications, indicating that further actions may be taken going forward.